Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 144, NWS Las Vegas, NV

August 10, 2022Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2022, 6:44 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 6:44 PM PDT (01:44 UTC)
Expired
Aug 10, 2022, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Nye County, NV

The radar

The Las Vegas radar (KESX), 193 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS55 KVEF 110144
FFWVEF
NVC023-110415-
/O.NEW.KVEF.FF.W.0144.220811T0144Z-220811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
644 PM PDT Wed Aug 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East Central Nye County in south central Nevada...

* Until 915 PM PDT.

* At 644 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the northern part of the Nevada National Security 
  Site. Between 0.5 and 1.5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  the Nevada National Security Site

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3718 11627 3722 11624 3725 11621 3729 11612
      3728 11610 3726 11599 3717 11592 3708 11592
      3704 11593 3700 11593 3699 11612 3700 11616
      3706 11620

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
013 
WGUS75 KVEF 110316
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
816 PM PDT Wed Aug 10 2022

NVC023-110415-
/O.CON.KVEF.FF.W.0144.000000T0000Z-220811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
816 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT THIS 
EVENING FOR EAST CENTRAL NYE COUNTY...

At 816 PM PDT, Doppler radar showed that the first thunderstorm had 
moved north and dissipated, but a second storm over the southern 
part of the Nevada National Security Site was approaching the area 
which got heavy rain from the first storm. Flash flooding is still a 
threat.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  the Nevada National Security Site

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3718 11627 3722 11624 3725 11621 3729 11612
      3728 11610 3726 11599 3717 11592 3708 11592
      3704 11593 3700 11593 3699 11612 3700 11616
      3706 11620

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
640 
WGUS75 KVEF 110406
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
906 PM PDT Wed Aug 10 2022

NVC023-110416-
/O.EXP.KVEF.FF.W.0144.000000T0000Z-220811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
906 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT THIS EVENING FOR 
EAST CENTRAL NYE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3718 11627 3722 11624 3725 11621 3729 11612
      3728 11610 3726 11599 3717 11592 3708 11592
      3704 11593 3700 11593 3699 11612 3700 11616
      3706 11620

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:58 PM PDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 12:58 PM PDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1258 PM PDT Wed Aug 10 2022

.SYNOPSIS...With moisture in place, monsoon activity is forecast to
continue through the week. Scattered thunderstorms will be
possible each afternoon, especially in southern Nevada through
western Arizona. Flash flooding will be the primary concern with
these storms. Cooler temperatures are expected throughout the
week.
&&

.SHORT TERM...The Rest of Today and Thursday.

Mesoanalysis and short term models through the afternoon continue to
highlight an increased risk for thunderstorms with heavy rain and
flash flooding for southern Nevada, eastern San Bernardino County,
and all of Mohave County. PWATs around 2 SD above normal are noted
over the region. In addition, despite morning and early afternoon
sunshine that should allow for dry air to mix out dewpoints, many
locations still show dewpoints over 60F. Through the rest of the
afternoon into the evening, thunderstorms will continue to impact
parts of the region. Of note, short term models want to focus
thunderstorms over Mohave County along and north of I-40, the high
terrain of Clark County potentially impacting areas such as Mt
Charleston and traffic on I-40 or US-95 around Primm, Jean, and
Searchlight, and western Lincoln County. Thunderstorms so far today
have already reported rainfall rates of 2-3inch/hr or more. Further
west, isolated thunderstorms with heavy rain are possible but should
not be as widespread in all areas. Inyo County is the only area that
should remain dry this evening. A few storms may also have strong
winds as elevated cores with tall storms dropping quickly and/or wet
microbursts.

Storms will dissipate early tonight. Expecting all convection to be
over by around 06Z tonight, however isolated showers with limited
impacts are possible after 06Z. For Thursday morning through the
afternoon, models hint at another MCV or piece of energy pivoting
through the region, but are unsure where it will develop and move
through. This will drive the highest precipitation chances and
impacts, so will need to watch this feature closely. HREF 3hr QPF of
1inch PMMs highlight Lincoln, Clark, and Mohave again tomorrow
afternoon, which would be the area that is most likely the wave
would move through. May need to extend the Flash Flood Watch for
parts of the area as PWATs will remain high Thursday so heavy rain
and flash flooding will continue to be a threat for where
thunderstorms develop.

.LONG TERM...Friday through next week.

There is no sign of a pattern change in the extended forecast.
Ensemble guidance continues to show a dominant 500mb high over the
Four Corners/Southern Rockies region. This keeps us under south-
southeasterly flow which supplies the monsoon moisture. GFS and
ECMWF ensemble means show PWATs at or above 1.25" through next week.
Thus, above-normal rain chances and seasonal temperatures are
expected to persist through the period.
&&

.AVIATION...For Harry Reid...A moist southeasterly flow will
continue to bring abundant cloud cover across southern Nevada.
Showers and thunderstorms are expected to develop over the higher
terrain around the Las Vegas Valley and potentially move into the
valley between 21-00z this evening. Brief heavy rain, gusty outflow
winds, and lightning will be possible. Outside of any thunderstorm
influences look for south winds around 6-8 kts. Storms are expected
to dissipate this evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected
through this afternoon generally across eastern San Bernardino,
Clark, Lincoln and Mohave Counties. Any storms will likely impact
KLAS/KHND/KVGT/KEED/KIFP TAF sites with only slight chances
elsewhere. Storm movement today will be towards the north-northwest.
Cloud bases 10-12 kft MSL. Main impacts will be heavy rain, gusty
outflow winds, and lightning. Storms are expected to dissipate this
evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 10, 3:23 PM PDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      3 SE GOLDEN VALLEY      35.20N 114.19W
08/10/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST REDWALL DRIVE IS CLOSED FROM SOUTH
            AZTEC ROAD TO SOUTH VERDE ROAD DUE TO
            FLOODING.

&&

MS
Local storm report, Aug 10, 3:54 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      6 ENE SOUTH COVE        36.12N 114.00W
08/09/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            PIERCE FERRY ROAD IN THE LAKE MEAD NATIONAL
            RECREATION AREA IS CLOSED DUE TO FLOODING.

&&

MS
Local storm report, Aug 10, 4:00 PM PDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     12 SW ELGIN             37.25N 114.71W
08/10/2022  M58 MPH          LINCOLN            NV   MESONET

            KANE SPRINGS RAWS SITE MEASURED A GUST OF 58
            MPH. TIME ESTIMATED USING RADAR.

&&

MS
Local storm report, Aug 10, 4:19 PM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      15 N SEARCHLIGHT        35.68N 114.96W
08/10/2022                   CLARK              NV   DEPT OF HIGHWAYS

            THE NORTHBOUND LANES OF US 95 NORTH OF
            SEARCHLIGHT NEVADA ARE CLOSED AT MILE MARKER
            35 DUE TO FLOODING.

&&

MS
Local storm report, Aug 10, 4:40 PM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      9 ENE OATMAN            35.06N 114.23W
08/10/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST OATMAN HIGHWAY IS CLOSED FROM MILE
            MARKER 40 TO WEST NAVAJO DRIVE DUE TO
            FLOODING.

&&

MS
Local storm report, Aug 10, 5:34 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      17 NNW COTTONWOOD COVE  35.71N 114.83W
08/10/2022                   CLARK              NV   DEPT OF HIGHWAYS

            NV DOT CLOSED STATE ROUTE 165 IN BOTH
            DIRECTIONS AT HIGHWAY 95 DUE TO FLOODING.
            TIME OF FLOODING ESTIMATED BY RADAR.
            LOCATION OF FLOODING ESTIMATED BY RADAR, BUT
            LIKELY OCCURRED AT NUMEROUS POINTS ALONG THE
            ROADWAY DUE TO HEAVY RAIN MOVING ALONG STATE
            ROUTE 165 THROUGH THE HOUR. ROAD CLOSED AT
            1718 LOCAL TIME. ROAD REMAINS CLOSED AT THIS
            TIME.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:02 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.